Michigan, 2003

Heavy Snow in Michigan, December 24 to 25, 2003

December 24 to 25, 2003 · NWS DTX · 5 events in 5 counties and zones

An upper level low closed off over the state on Christmas Eve and continued to slowly track east overnight. This produced snowfall accumulations of two to four inches across the Tri-Cities and western Thumb region by Christmas morning.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An upper level low closed off over the state on Christmas Eve and continued to slowly track east overnight. This produced snowfall accumulations of two to four inches across the Tri-Cities and western Thumb region by Christmas morning. A warm conveyor belt from the northwest Atlantic ocean then wrapped in behind this low toward Northern Lower Michigan late in the afternoon on Christmas Day. This snow band then progressed south during the evening into the Tri-Cities and Thumb, producing an additional three to five inches. Total snowfall accumulations for this 30 hour event were 5 to 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 24, 3:00 PM EST, 2 hours earlier.

Area forecast discussion, Dec 24, 3:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 PM EST WED DEC 24 2003

.DISCUSSION...
INTERESTING WEATHER SCENARIO UNFOLDING ACROSS NORTHERN LOWER WHICH
EXTENDS INTO ONTARIO.  FAIRLY LARGE CLOSED UPPER LOW WAS, MORE OR
LESS, OVER THE STATE OF MICHIGAN WITH SEVERAL SHORT WAVES ROTATING
AROUND THIS LOW (EVEN DIFFICULT TO ASCERTAIN ON THE H2O VAPOR LOOP
THIS AFTERNOON).  HOWEVER, EXCELLENT MODEL CONSENSUS THIS 12Z RUN
WITH THE HANDLING OF THIS LOW AS WARM AIR ADVECTION ACROSS ONTARIO
(YES...WARM AIR ADVECTION) STREAMS INTO NORTHERN LOWER THEN TRACKS
SOUTH ACROSS THE REGION OVERNIGHT INTO THURSDAY MORNING...MORE ON
THIS IN A BIT.  H2O VAPOR DOES SHOW A HIGHLY AMPLIFIED PATTERN OVER
NOAM WITH PRONOUNCED RIDGE OVER THE PLAINS AND DEEP LOW OFF THE
PACIFIC NORTHWEST COAST TOWARD LOWER ALASKA.  AT THE SURFACE, LOW
PRESSURE WAS HEADING NORTH INTO NEW ENGLAND WITH INVERTED TROF AXIS
ACROSS NORTHERN LOWER ONCE AGAIN (LEAD TROF IS CURRENTLY INTO THE
OHIO VALLEY).

KAPX RADAR SHOWING LEADING EDGE OF SNOW ADVANCING SOUTH WHICH IS ON
THE LEADING EDGE OF MID LEVEL WARM AIR ADVECTION.  MODELS LATCH ONTO
THIS FEATURE QUITE WELL WHICH BRINGS SNOW INTO THE TRI-CITIES AND
THUMB THIS EVENING THEN SPREADS SOUTH OVERNIGHT TOWARD M59
CORRIDOR.  LAYER Q-VECTOR CONVERGENCE IS QUITE IMPRESSIVE (STRONGER
ON THE GFS) AND LAYER OMEGA VALUES RESPOND WITH GOOD VERTICAL MOTION
RIGHT AROUND THE -12C (GOOD DENDRITIC ICE GROWTH POTENTIAL).  700MB
SHORT WAVE AXIS IS FURTHER WEST ON THE GFS/ETA-XX THAN COMPARED THE
ETA WHICH LOOKS A BIT MORE CORRECT BASED ON UPSTREAM CONDITIONS.
285K ISENTROPIC SURFACES OFF THE GFS ARE EQUALLY IMPRESSIVE WITH
STRONG ASCENT ON THE SURFACE, VERY LOW CPD/S AND BULLET OF NET
ISENTROPIC ADIABATIC OMEGA CENTERED OVER THE NORTHERN 1/2 OF THE CWA
IN THE MORNING...SLIDING SOUTHEAST ACROSS LAKE ST CLAIR BY 18Z
(ETA-XX IS IN VERY CLOSE AGREEMENT...IF NOT A LITTLE STRONGER
SIGNAL). 850-700 SPECIFIC HUMIDITIES AROUND 2 G/KG BUT WE NOW ADD IN
SOME LAKE HURON MOISTURE...850MB TEMPS ARE WARMING WITH TIME BUT
INITIALLY COLD ENOUGH FOR CONTRIBUTION TO ADD ADDITIONAL QPF.  WITH
THE ABOVE SIGNALS, AND SNOW ALGORITHMS POINTING TOWARD 4...WE WILL
HOIST WINTER WEATHER ADVISORIES FOR SNOW FOR LOCATIONS ALONG AND
NORTH OF M59 OVERNIGHT INTO THURSDAY MORNING.  GIVEN FORECAST LOW
LEVEL WIND FIELD...CURRENT THOUGHTS ARE SOME DOWNSLOPE COMPONENT
WILL CUT OFF AMOUNTS SOUTH OF M59 BUT OVERNIGHT CREW WILL NEED TO
RE-EVALUATE WITH NEW GUIDANCE.  OTHERWISE...HIGHER AMOUNTS WILL
LIKELY BE DOWNWIND OF LAKE HURON WHERE 3-5 OF SNOW COULD
FALL...2-4 AWAY FROM THE LAKE.

SYSTEM SLOWLY LIFTS NORTHEAST THURSDAY NIGHT WITH RISING HEIGHTS
OVER THE STATE.  SOME RESIDUAL ACTIVITY MAY HANG ON ALONG THE
LAKESHORE EARLY BUT NO ADDITIONAL ACCUMULATIONS EXPECTED.  LOW
CLOUDS WILL HANG ON EAST AS LOW-LEVEL WAA WILL ENHANCE THE INVERSION
AND WITH FRESH SNOW COVER, BUT WITH RIDGE SETTLING IN ACROSS LAKE
MICHIGAN WE MIGHT ENOUGH BREAKS DEVELOPING OVERNIGHT INLAND FOR A
PTCLOUDY SKY.  TEMPERATURES WILL BE TRICKY BUT WE WILL HOLD ONTO THE
LOWER HALF OF THE 20S.

RIDGE AT ALL LEVELS MOVES OVERHEAD FRIDAY FOR A NICE END TO THE
WEEK.  WITH HIGHER THICKNESS, TEMPERATURES WOULD EASILY CLIMB INTO
THE 40S BUT WITH EXPECTED SNOW COVER...WE WILL HOLD TEMPS BACK INTO
THE UPPER 30S (CLOSER TO THE MAV NUMBERS).

INTO THE WEEKEND, VERY IMPRESSIVE WAA DEVELOPS OVER THE CENTER OF
THE NATION AS DEEP TROF AND STRONG JET OF >130KTS COMES ASHORE INTO
THE INTER-MOUNTAIN WEST.  MOISTURE TRANSPORT VECTORS AND THETA-E
ADVECTION ORIGINATE FROM THE GULF OF MEXICO WHICH QUICKLY HEAD
NORTH INTO THE CENTER OF THE NATION.  WITH WARM AIR WELL HEADING
NORTH, PRECIP IN OUR CWA WILL BE IN THE FORM OF RAIN, WHICH SHOULD
HOLD OFF UNTIL AFTER MIDNIGHT SATURDAY.  NOSE OF LOW LEVEL JET
(>45KTS) HEADS RIGHT INTO THE STATE ON SUNDAY WHERE WE STAND THE
BEST CHANCE FOR RAIN.  THEREAFTER, MODELS SLOWLY COMING AROUND
TOWARD A BRIEF SHOT OF WINTRY WEATHER FOR EARLY NEXT WEEK BUT STILL
SOME DISAGREEMENT AS ECMWF/GFS/ETA-XX ALL FAVOR EACH OTHER IN
DPROG/DT ANALYSIS.  FOR NOW WE WILL TREND TOWARD RAIN/SNOW MIX FOR
TUESDAY WITH A CHANCE FOR LINGERING SNOW SHOWERS FOR MID NEXT
WEEK...COULD BECOME INTERESTING TOWARD NEW YEARS DAY.

COLLABORATED WITH APX AND GRR...THANKS

&&

.DTX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR SNOW
ALONG AND NORTH OF M59 FROM 05Z-17Z THURSDAY.

&&

BGM

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Dec 24, 3:45 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EST WED DEC 24 2003

MIZ047>049-053>055-251200-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
345 PM EST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
THURSDAY.

AN UPPER LEVEL DISTURBANCE WILL BRING SNOW TO THE AREA TONIGHT WITH
AROUND ONE INCH OF NEW ACCUMULATION EXPECTED BY DAYBREAK.

PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL
INFORMATION.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
THURSDAY.

SNOW WILL CONTINUE THURSDAY MORNING...WITH PERIODS OF HEAVY SNOW
POSSIBLE GENERALLY BEFORE 10 AM. TOTAL ACCUMULATIONS OF 3 TO 5
INCHES ARE EXPECTED.

PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN NOT ANTICIPATED. HOWEVER...SNOWFALL REPORTS
WOULD BE APPRECIATED.

MIZ060>063-068>070-251200-
GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-SHIAWASSEE-ST. CLAIR-
345 PM EST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
THURSDAY.

AN UPPER LEVEL DISTURBANCE WILL BRING SNOW TO THE AREA LATE TONIGHT
WITH ACCUMULATIONS OF LESS THAN AN INCH EXPECTED.

PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL
INFORMATION.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
THURSDAY.

SNOW WILL CONTINUE THURSDAY MORNING...WITH PERIODS OF HEAVY SNOW
POSSIBLE GENERALLY BEFORE 10 AM. TOTAL ACCUMULATIONS OF 2 TO 4
INCHES ARE EXPECTED.

PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN NOT ANTICIPATED. HOWEVER...SNOWFALL REPORTS
WOULD BE APPRECIATED.

MIZ075-076-082-083-251200-
LENAWEE-MONROE-WASHTENAW-WAYNE-
345 PM EST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW IS EXPECTED TO FALL...PRIMARILY DURING THE MORNING HOURS...AS
AN UPPER LEVEL DISTURBANCE SWINGS BY THE REGION. ACCUMULATIONS OF
1 TO 2 INCHES WILL BE POSSIBLE...WITH HEAVIER AMOUNTS EXPECTED FROM
THE M 59 CORRIDOR NORTH.

GIVEN SOME DEGREE OF UNCERTAINTY IN THE TRACK OF THIS DISTURBANCE...
THERE IS SOME CHANCE THAT ACCUMULATIONS MAY BE SLIGHTLY HIGHER FROM
THE CITY OF DETROIT SOUTH TO MONROE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN NOT ANTICIPATED. HOWEVER...SNOWFALL REPORTS
WOULD BE APPRECIATED.

GURNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Saginaw

When
December 24, 5:00 PM EST to December 25, 11:00 PM EST
Where
Saginaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Heavy Snow, Tuscola

When
December 24, 5:00 PM EST to December 25, 11:00 PM EST
Where
Tuscola forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heavy Snow, Midland

When
December 24, 5:00 PM EST to December 25, 11:00 PM EST
Where
Midland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Heavy Snow, Bay

When
December 24, 5:00 PM EST to December 25, 11:00 PM EST
Where
Bay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Heavy Snow, Huron

When
December 24, 5:00 PM EST to December 25, 11:00 PM EST
Where
Huron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328897, 5328898, 5328899, 5328900, 5328901.